Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
150 Doctors are Online

Have painful/stiff neck, lumps on back of neck. Have black diarrhea, severe abdominal pain. What to do?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
Question
Question about painful/stiff neck, lumps on back of neck (lymph nodes?) black diarrhea, severe abdominal pain/pain in kidney area
Posted Sun, 20 Oct 2013 in Abdominal Pain
 
 
Answered by Dr. Jorge Brenes-Salazar 1 hour later
Brief Answer:
Infection

Detailed Answer:
Dear patient,

Given the brief clinical data provided, it sounds like a systemic infection, such as gastroenteritis, pyelonephritis, cholecystitis or UTI. The black diarrhea could represent 2 things: 1) supplementation medication with iron or bismuth (eg. pepto bismol) 2) bleeding from the upper gastrointestinal tract.

It is of utmost importance for you to be evaluated throughly, initially with basic tests such as complete blood count, basic chemistries and cultures as suspected, and then additional workup regarding the results.


Yours truly,

Dr Brenes-Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
 
Follow-up: Have painful/stiff neck, lumps on back of neck. Have black diarrhea, severe abdominal pain. What to do? 9 minutes later
I don't have a gallbladder anymore, so not cholecystitis. Is it ok to take OTC anti-diarrheal meds until i can see my GP? Anything i can take for the pain? Thank you .
 
 
Answered by Dr. Jorge Brenes-Salazar 8 minutes later
Brief Answer:
Difficult context for medications

Detailed Answer:
Dear XXXXXXX

The tough aspect is that antidiarrheals are contraindicated during an acute infectious process if this is a gastroenteritis (toxins can build up in the gut); in terms of pain control, acetaminophen is reasonable but not anti-inflammatories like naproxen or ibuprofen since the black stools can also represent an upper GI bleed as I explained; furthermore, the diarrhea itself could also be caused by a GI bleed itself (blood is a very powerful laxative). So, if you have taken ibuprofen or naproxen or similar medications for the neck pain for a few days, I would strongly discourage because of reasons mentioned above.


Yours truly,

Dr Brenes-Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor